Géométrie conforme en dimension 4 : ce que l’analyse nous apprend
[Conformal 4-dimensional geometry: What analysis has to teach us]
Séminaire Bourbaki : volume 2004/2005, exposés 938-951, Astérisque, no. 307 (2006), Talk no. 950, pp. 415-468.

Starting at a 4-dimensional generalization of Polyakov’s formula for regularized determinants, we present the ideas, tools, and results which led Chang S.-Y. A., M. Gursky and Yang P. to a sharp L 2 conformal sphere theorem. This includes the solution of Yamabe type problems for quadratic polynomials in the Ricci curvature. On our way we introduce “Conformal Pairs”, in particular the (4th order) Paneitz operator and its associated Q-curvature, and discuss how they relate to more classical 4-dimensional conformal geometry. Elaborating on an argument due to M. Gursky and J. Viaclovsky, we also give a completely different, more direct and natural, proof of the main sphere theorem, and discuss further some related constructions of metrics with constant Q-curvature.

Cet article présente les idées, les outils et les résultats qui ont permis à Chang S.-Y. A., M. Gursky et Yang P. de donner une caractérisation intégrale conforme de la sphère standard en dimension 4. Nous démarrons avec une généralisation à cette dimension de la formule de Polyakov pour les déterminants régularisés, que nous utilisons ensuite pour résoudre des problèmes du type “Yamabe” pour des polynômes quadratiques en la courbure de Ricci. Nous introduisons au passage le concept de paire conforme, en particulier l’opérateur (du quatrième ordre) de Paneitz et sa courbure Q associée, et nous discutons leurs relations à la géométrie conforme classique. On trouvera aussi une preuve d’un esprit différent du théorème principal : beaucoup plus courte et naturelle, elle généralise un argument dû à M. Gursky et J. Viaclovsky qui l’a largement inspirée. On y donne enfin quelques constructions de métriques de courbure Q constante, conséquence des arguments développés précédemment.

Classification: 53C21,  53C20,  58J60,  58J05,  35J60
Keywords: conformal geometry, dimension 4, pinching theorem, sphere theorem, conformal pairs, Paneitz operator, Q-curvature
@incollection{SB_2004-2005__47__415_0,
     author = {Margerin, Christophe},
     title = {G\'eom\'etrie conforme en dimension $4$ : ce que l{\textquoteright}analyse nous apprend},
     booktitle = {S\'eminaire Bourbaki : volume 2004/2005, expos\'es 938-951},
     author = {Collectif},
     series = {Ast\'erisque},
     note = {talk:950},
     pages = {415--468},
     publisher = {Soci\'et\'e math\'ematique de France},
     number = {307},
     year = {2006},
     zbl = {1184.53045},
     mrnumber = {2296426},
     language = {fr},
     url = {http://archive.numdam.org/item/SB_2004-2005__47__415_0/}
}
TY  - CHAP
AU  - Margerin, Christophe
TI  - Géométrie conforme en dimension $4$ : ce que l’analyse nous apprend
BT  - Séminaire Bourbaki : volume 2004/2005, exposés 938-951
AU  - Collectif
T3  - Astérisque
N1  - talk:950
PY  - 2006
DA  - 2006///
SP  - 415
EP  - 468
IS  - 307
PB  - Société mathématique de France
UR  - http://archive.numdam.org/item/SB_2004-2005__47__415_0/
UR  - https://zbmath.org/?q=an%3A1184.53045
UR  - https://www.ams.org/mathscinet-getitem?mr=2296426
LA  - fr
ID  - SB_2004-2005__47__415_0
ER  - 
%0 Book Section
%A Margerin, Christophe
%T Géométrie conforme en dimension $4$ : ce que l’analyse nous apprend
%B Séminaire Bourbaki : volume 2004/2005, exposés 938-951
%A Collectif
%S Astérisque
%Z talk:950
%D 2006
%P 415-468
%N 307
%I Société mathématique de France
%G fr
%F SB_2004-2005__47__415_0
Margerin, Christophe. Géométrie conforme en dimension $4$ : ce que l’analyse nous apprend, in Séminaire Bourbaki : volume 2004/2005, exposés 938-951, Astérisque, no. 307 (2006), Talk no. 950, pp. 415-468. http://archive.numdam.org/item/SB_2004-2005__47__415_0/

[A] D. R. Adams - “A sharp inequality of J. Moser for higher order derivatives”, Ann. of Math. (2) 128 (1988), no. 2, p. 385-398. | MR | Zbl

[CGY0] S.-Y. A. Chang, M. J. Gursky & P. C. Yang - “Regularity of a fourth order nonlinear PDE with critical exponent”, Amer. J. Math. 121 (1999), no. 2, p. 215-257. | MR | Zbl

[CGY1] -, “An a priori estimate for a fully nonlinear equation on four-manifolds”, J. Anal. Math. 87 (2002), p. 151-186. | DOI | MR | Zbl

[CGY2] -, “An equation of Monge-Ampère type in conformal geometry, and four-manifolds of positive Ricci curvature”, Ann. of Math. (2) 155 (2002), no. 3, p. 709-787. | MR | Zbl

[CGY3] -, “A conformally invariant sphere theorem in four dimensions”, Publ. Math. Inst. Hautes Études Sci. (2003), no. 98, p. 105-143. | Numdam | MR | Zbl

[CQ] S.-Y. A. Chang & J. Qing - “The zeta functional determinants on manifolds with boundary. II. Extremal metrics and compactness of isospectral set”, J. Funct. Anal. 147 (1997), no. 2, p. 363-399. | MR | Zbl

[CY] S.-Y. A. Chang & P. C. Yang - “Extremal metrics of zeta function determinants on 4-manifolds”, Ann. of Math. (2) 142 (1995), no. 1, p. 171-212. | MR | Zbl

[G1] M. J. Gursky - “The Weyl functional, de Rham cohomology, and Kähler-Einstein metrics”, Ann. of Math. (2) 148 (1998), no. 1, p. 315-337. | MR | Zbl

[G2] -, “The principal eigenvalue of a conformally invariant differential operator, with an application to semilinear elliptic PDE”, Comm. Math. Phys. 207 (1999), no. 1, p. 131-143. | MR | Zbl

[GV] M. J. Gursky & J. A. Viaclovsky - “A fully nonlinear equation on four-manifolds with positive scalar curvature”, J. Differential Geom. 63 (2003), no. 1, p. 131-154. | MR | Zbl

[GW] P. Guan & G. Wang - “Local estimates for a class of fully nonlinear equations arising from conformal geometry”, Int. Math. Res. Not. (2003), no. 26, p. 1413-1432. | MR | Zbl

[K] O. Kobayashi - “Scalar curvature of a metric with unit volume”, Math. Ann. 279 (1987), no. 2, p. 253-265. | EuDML | MR | Zbl

[KMPS] N. Korevaar, R. Mazzeo, F. Pacard & R. Schoen - “Refined asymptotics for constant scalar curvature metrics with isolated singularities”, Invent. Math. 135 (1999), no. 2, p. 233-272. | MR | Zbl

[L] Y. Y. Li - “Degree theory for second order nonlinear elliptic operators and its applications”, Comm. Partial Differential Equations 14 (1989), no. 11, p. 1541-1578. | MR | Zbl

[LL] A. Li & Y. Li - “On some conformally invariant fully nonlinear equations”, Comm. Pure Appl. Math. 56 (2003), no. 10, p. 1416-1464. | MR | Zbl

[M] C. Margerin - “A sharp characterization of the smooth 4-sphere in curvature terms”, Comm. Anal. Geom. 6 (1998), no. 1, p. 21-65. | MR | Zbl

[S] R. M. Schoen - “Analytic aspects of the harmonic map problem”, in Seminar on nonlinear partial differential equations (Berkeley, Calif., 1983), Math. Sci. Res. Inst. Publ., vol. 2, Springer, New York, 1984, p. 321-358. | MR | Zbl

[SU] R. Schoen & K. Uhlenbeck - “A regularity theory for harmonic maps”, J. Differential Geom. 17 (1982), no. 2, p. 307-335. | MR | Zbl

[SY] J.-P. Sha & D. Yang - “Positive Ricci curvature on compact simply connected 4-manifolds”, in Differential geometry : Riemannian geometry (Los Angeles, CA, 1990), Proc. Sympos. Pure Math., vol. 54, Amer. Math. Soc., Providence, RI, 1993, p. 529-538. | MR | Zbl

[Y] D. Yang - L p pinching and compactness theorems for compact Riemannian manifolds”, Forum Math. 4 (1992), no. 3, p. 323-333. | EuDML | MR | Zbl

[ABKS] K. Akutagawa, B. Botvinnik, O. Kobayashi & H. Seshadri - “The Weyl functional near the Yamabe invariant”, J. Geom. Anal. 13 (2003), no. 1, p. 1-20. | MR | Zbl

[Be] W. Beckner - “Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality”, Ann. of Math. (2) 138 (1993), no. 1, p. 213-242. | MR | Zbl

[BØ] T. P. Branson & B. Ørsted - “Explicit functional determinants in four dimensions”, Proc. Amer. Math. Soc. 113 (1991), no. 3, p. 669-682. | MR | Zbl

[CY2] S.-Y. A. Chang & P. C. Yang - “Non-linear partial differential equations in conformal geometry”, in Proceedings of the International Congress of Mathematicians, Vol. I (Beijing, 2002) (Beijing), Higher Ed. Press, 2002, p. 189-207. | MR | Zbl

[FG1] C. Fefferman & C. R. Graham - “Conformal invariants”, Astérisque (1985), Numéro Hors Série, p. 95-116. | Numdam | MR | Zbl

[FG2] -, Q-curvature and Poincaré metrics”, Math. Res. Lett. 9 (2002), no. 2-3, p. 139-151. | MR | Zbl

[FH] C. Fefferman & K. Hirachi - “Ambient metric construction of Q-curvature in conformal and CR geometries”, Math. Res. Lett. 10 (2003), no. 5-6, p. 819-831. | MR | Zbl

[FP] P. M. Fitzpatrick & J. Pejsachowicz - “An extension of the Leray-Schauder degree for fully nonlinear elliptic problems”, in Nonlinear functional analysis and its applications, Part 1 (Berkeley, Calif., 1983), Proc. Sympos. Pure Math., vol. 45, Amer. Math. Soc., Providence, RI, 1986, p. 425-438. | MR | Zbl

[GJMS] C. R. Graham, R. Jenne, L. J. Mason & G. A. J. Sparling - “Conformally invariant powers of the Laplacian. I. Existence”, J. London Math. Soc. (2) 46 (1992), no. 3, p. 557-565. | MR | Zbl

[GP] A. R. Gover & L. J. Peterson - “Conformally invariant powers of the Laplacian, Q-curvature, and tractor calculus”, Comm. Math. Phys. 235 (2003), no. 2, p. 339-378. | MR | Zbl

[GV2] M. J. Gursky & J. A. Viaclovsky - “Fully nonlinear equations on Riemannian manifolds with negative curvature”, Indiana Univ. Math. J. 52 (2003), no. 2, p. 399-419. | MR | Zbl

[GZ] C. R. Graham & M. Zworski - “Scattering matrix in conformal geometry”, Invent. Math. 152 (2003), no. 1, p. 89-118. | MR | Zbl

[OPS1] B. Osgood, R. Phillips, & P. Sarnak - “Compact isospectral sets of surfaces”, J. Funct. Anal. 80 (1988), no. 1, p. 212-234. | MR | Zbl

[OPS2] -, “Extremals of determinants of Laplacians”, J. Funct. Anal. 80 (1988), no. 1, p. 148-211. | MR | Zbl